Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 150, NWS Nashville, TN

May 18, 2012Cannon County, Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 18, 2012, 5:32 PM CDT for Cannon County, Coffee County, Tennessee. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2012, 5:32 PM CDT (22:32 UTC)
Expired
May 18, 2012, 6:30 PM CDT
In force
58 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Coffee County, TN

The radar

The Nashville radar (KOHX), 74 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS54 KOHX 182232
SVROHX
TNC015-031-182330-
/O.NEW.KOHX.SV.W.0150.120518T2232Z-120518T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 528 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR   
  CENTERTOWN...MOVING SOUTHWEST AT 5 MPH. THERE ARE SEVERAL STORMS IN 
  COFFEE COUNTY THAT COULD BE HAIL PRODUCERS.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN CANNON COUNTY...
  RURAL SOUTHWESTERN CANNON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3548 8624 3567 8625 3571 8623 3571 8621
      3574 8621 3577 8618 3578 8619 3579 8604
      3572 8598 3571 8600 3570 8599 3565 8599
      3562 8596
TIME...MOT...LOC 2231Z 065DEG 3KT 3567 8607

$$

FORECASTER:BOYD
1 follow-up statement
570 
WWUS54 KOHX 182302
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT FRI MAY 18 2012

TNC015-031-182330-
/O.CON.KOHX.SV.W.0150.000000T0000Z-120518T2330Z/
CANNON TN-COFFEE TN-
602 PM CDT FRI MAY 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COFFEE AND SOUTHWESTERN CANNON COUNTIES UNTIL 630 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF WOODBURY...MOVING SOUTHWEST AT 5 MPH. LOCALLY HEAVY DOWNPOURS 
WILL ALSO ACCOMPANY THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN CANNON COUNTY.

LAT...LON 3563 8625 3566 8625 3571 8623 3571 8621
      3574 8621 3574 8619 3578 8618 3579 8608
      3572 8599 3571 8600 3567 8599 3553 8614
TIME...MOT...LOC 2301Z 134DEG 3KT 3572 8609

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:44 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 18, 3:44 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT FRI MAY 18 2012

.DISCUSSION...
SCT CONVECTION LOCATED ACROSS THE PLATEAU THIS AFTERNOON. ISOLATED
ACTIVITY IS DEVELOPING ACROSS MAINLY THE SOUTHERN HALF OF MIDDLE
TN AS WELL. TEMPS ARE PUSHING THROUGH THE LOWER TO MID 80S AND AS
IT CONTINUES TO WARM UP...ADDITIONAL ISOLATED ACTIVITY IS
EXPECTED...WITH SCT ACTIVITY CONTINUING ALONG THE PLATEAU.

UPPER TROUGH STILL EXTENDS SE-NW FROM SRN GA NORTHEASTWARD. AT THE
SFC...WEAK SFC TROUGH REMAINS ACROSS FAR NORTHERN MIDDLE TN.

WILL AGAIN SEE ISOL/SCT CONVECTION PERSIST INTO EARLY TO MID
EVENING. THE PATTERN DOES NOT CHANGE MUCH ON SAT AND SUN. THUS...THE
ISOLATED AFT AND EVE CONVECTION WILL REMAIN. CAP STRENGTHS BOTH
AFTERNOON WILL AGAIN DROP DOWN TO LOW VALUES AS UPPER IMPULSES
CONTINUE TO RESIDE WITHIN THE NORTHEASTERLY MID/UPPER LEVEL FLOW.

NEG TOVER VALUES FOR TONIGHT ARE CURRENTLY INDICATED ACROSS THE
PLATEAU. THUS...WILL CONTINUE WITH PATCHY FOG LATE.

FOR THE NEAR TERM TEMPS... WILL GENERALLY BE GOING ABOVE THE MAV BY
A DEGREE OR TWO. A SLIGHT WARMING TREND IS EXPECTED FROM SATURDAY TO
SUNDAY AS A SW-NE RIDGE AXIS MOVES OVER THE AREA AND THE MRH LEVELS
DROP SLIGHTLY.

IN THE EXT FCST...AFOREMENTIONED RIDGE AXIS WILL GIVE WAY TO AN
APPROACHING SHORTWAVE ON SUNDAY NIGHT AND MONDAY. ASSOCIATED SFC
TROUGHING IS RATHER WEAK AND THEREFORE...EXPECTED PRECIP AMOUNTS
STILL APPEAR TO RANGE FROM .25 TO .50 INCHES. WILL CARRY 30-40 POPS
FOR NOW WITH THE RAIN CHANCES ENDING ON TUESDAY. WED THROUGH FRIDAY
WILL FEATURE THE RETURN OF STRONGER UPPER LEVEL RIDGING. TEMPS WILL
APPROACH 10 DEGREES ABOVE NORMAL FOR LATE MAY BY THE END OF NEXT
WEEK.

AGAINST THE MEX GUIDANCE...WILL DEVIATE SLIGHTLY FOR THE LAST HALF
OF THE EXTENDED AND GO OVER BY A DEGREE OR SO. THE EURO MODEL IS IN
FAVOR OF THE STRONG RIDGING FOR LATE WEEK. MEANWHILE...THE MEX
NUMBERS TEND TO DRIFT BACK TOWARD CLIMO.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  87  62  88 /  05  10  05  10
CLARKSVILLE    62  88  60  88 /  05  10  05  10
CROSSVILLE     56  81  55  82 /  20  10  05  20
COLUMBIA       63  87  62  88 /  05  20  05  05
LAWRENCEBURG   61  87  60  88 /  10  20  05  05
WAVERLY        62  88  61  88 /  05  20  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 18, 5:07 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT FRI MAY 18 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED THIS AFTERNOON.
A FEW OF THESE STORMS MAY BECOME STRONG WITH SMALL HAIL. DUE TO
THEIR SLOW MOVEMENT, LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, May 18, 4:01 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT FRI MAY 18 2012

TNZ056>058-182145-
HICKMAN-LEWIS-PERRY-
401 PM CDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND PERRY
COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF HOHENWALD...MOVING NORTHWEST AT
10 MPH.

THIS STORM WILL BE NEAR...
  LINDEN BY 440 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3569 8800 3584 8776 3557 8754 3547 8769
      3549 8773 3549 8775

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:01 PM CDTSpecial Weather StatementOHXPerry44 min
May 18, 6:06 PM CDTSpecial Weather StatementOHXCheatham24 min
May 18, 6:11 PM CDTSpecial Weather StatementOHXRutherford34 min
May 18, 6:47 PM CDTSpecial Weather StatementOHXCheatham43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.